How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Peter Your Own Question
Dr. Peter
Dr. Peter, Veterinarian
Category: Dog
Satisfied Customers: 30372
Experience:  16 years of internal medicine, surgery, and preventive care.
25161683
Type Your Dog Question Here...
Dr. Peter is online now

My cocker spaniel has been taken press last 34 days

Resolved Question:

My cocker spaniel has been taken press for the last 34 days he is now reducing the dosage to I 5mg every other day the dosage was 2 tablets every day he drinks in excess and vomits any light food up today he has become lame in his back leg please help me I am a pensioner and cannot drive so will have to wait for vets to open Tuesday this problem only occurred when Alfie my dog was sedated to have his teeth cleaned 2 months ago he is 9 years old yank you
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. Peter replied 2 years ago.
Dr. Peter :

Welcome and thanks for asking your question. My name is***** am a licensed veterinarian. I am happy to answer your question today. First I need to ask you a few questions so that I can be well informed and give you the best advice.
There may be a slight delay between your follow ups and my replies as I type out a thorough reply for you.


Dr. Peter :

1- Is he lame in one leg or you are seeing in both back legs?

Customer: lame in one back leg sorry my dog has been taking preds not press 5mg a day for 34 days reduced to 1 every other day he has 4 tablets left he cannot raise his leg of the floor
Customer: My dog has been taking preds for 34 days 5 mg twice a day now on reduction the last week he has 4 tablets left every other day he cannot raise his hind leg drags it on the floor vomiting and excess drinking water please help
Dr. Peter :

Friend, the increase water intake is a side effect of the prednisone. It seems like reducing the dose to 5mg he becomes lame. You need to increase the dose back to where it was before. I would also speak to your family veterinarian about starting him on Tramadol, this medication may help in reducing the dose of prednisone. In the meantime for the vomiting this is what you can do:

Customer: Sorry how do I reduce the vomiting he only seams to vomit after a small amount of food eg chicken breast small portion he vomits all I take
Customer: He vomits all I take of food after a short period of time has done from the first intake of the preds thank you
Dr. Peter :

Sorry, for some reason my answer was lost. Give me a few minutes as I type another answer.

Dr. Peter :

1- Start him on Zantac (ranitidine) 75mg 1/4 tablet every 12 hours. Leave him on zantac as long as he on prednisone, this will help with the vomiting. When you give the prednisone always give it with some food, it will be more gentle on his stomach. You can buy Zantac over the counter in any pharmacy.
2- No food or water for 4-6 hours. Need to give his gastrointestinal tract time to rest.
3- After 4-6 hours offer a small amount of water. Wait half hour, if no vomiting, offer small amount of rice (50%) and boiled boneless chicken or ground beef (50%) 4-6 times a day. Keep on this diet for several days then wean into regular diet.
4- Follow up with your family veterinarian for a hands on examination.

Please do not forget to rate my answer - I hope you found it to be excellent. If there’s more I can do, please use the reply tab and let me know. It’s my goal to provide you with excellent service." Thank you for your business and I hope to work with you again soon!

Dr. Peter

Dr. Peter and other Dog Specialists are ready to help you

Related Dog Questions